Sodium-glucose cotransporter 2 (SGLT2) inhibitors are being prescribed increasingly more often for type 2 diabetes mellitus as well as heart failure. They have not typically been associated with acute pancreatitis, but there has been a steady flow of case reports implicating them in acute pancreatitis over the years since they were initially approved. Here, we present the case of an 82-year-old woman with a past medical history of T2DM, COPD, hyperlipidemia, a remote stroke, peripheral arterial disease, and remote breast cancer now with recurrent localized breast cancer on treatment with ademaciclib and letrozole who presented to the emergency department with abdominal pain, weakness, decreased oral intake, and nausea and vomiting. These symptoms started two weeks after the initiation of the SGLT-2 inhibitor empagliflozin for her T2DM. Initial labs were notable for sodium of 129, glucose of 409, a normal anion gap, beta hydroxybutyrate of 4.6, serum creatinine of 0.92, calcium of 9.8, total bilirubin of 3.0 with direct bilirubin 2.6, alkaline phosphatase of 773, AST of 330, ALT of 446, lipase of 1,159, triglycerides of 237, and leukocyte count of 4.9. Following admission, CT and MRCP demonstrated pancreatitis with no intrahepatic or extrahepatic ductal dilation, gallstones choledocholithiasis, or other obvious etiology of her presentation. Her symptoms improved with supportive care following the discontinuation of her SGLT-2 inhibitor and she was discharged to inpatient rehab shortly after presentation. This case highlights the importance of keeping the uncommon diagnosis of SGLT-2 inhibitor associated pancreatitis in mind in patients who present with acute pancreatitis.
Sturzoiu, MD, Tudor; Thapa, MD, Sameep; Solomon, Ellen; and Bhutani, MD, Suchit
"A Case of Acute Pancreatitis Associated with Empagliflozin,"
The Medicine Forum: Vol. 23, Article 12.
Available at: https://jdc.jefferson.edu/tmf/vol23/iss1/12